Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 121, NWS Aberdeen, SD

July 16, 20164 counties in South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 16, 2016, 9:03 PM CDT for 4 counties in South Dakota. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2016, 9:03 PM CDT (02:03 UTC)
Expired
Jul 16, 2016, 9:45 PM CDT
In force
42 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hughes County, SD, Hyde County, SD, Stanley County, SD, Sully County, SD

The radar

The Aberdeen radar (KABR), 192 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 9:08 PM CDTHAIL 1Fort Pierre, SD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 16, 6:57 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2016-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 687 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2016-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 295 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
687 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
1298 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
295 m²/s²
0-3 km storm-relative helicity
515 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

518 
WUUS53 KABR 170203
SVRABR
SDC065-069-117-119-170245-
/O.NEW.KABR.SV.W.0121.160717T0203Z-160717T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
903 PM CDT SAT JUL 16 2016

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SULLY COUNTY IN CENTRAL SOUTH DAKOTA...
  SOUTHEASTERN STANLEY COUNTY IN CENTRAL SOUTH DAKOTA...
  HUGHES COUNTY IN CENTRAL SOUTH DAKOTA...
  SOUTHWESTERN HYDE COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 945 PM CDT/845 PM MDT/

* AT 903 PM CDT/803 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  PIERRE...MOVING EAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  CANNING AROUND 910 PM CDT. 
  BLUNT AROUND 915 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4438 10075 4476 9989 4429 9966 4417 10067
TIME...MOT...LOC 0203Z 254DEG 62KT 4438 10025 

HAIL...1.00IN
WIND...60MPH
 
$$

MOHR
1 follow-up statement
545 
WWUS53 KABR 170237
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
937 PM CDT SAT JUL 16 2016

SDC065-069-117-119-170245-
/O.CON.KABR.SV.W.0121.000000T0000Z-160717T0245Z/
SULLY SD-STANLEY SD-HUGHES SD-HYDE SD-
937 PM CDT SAT JUL 16 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SOUTHEASTERN SULLY...SOUTHEASTERN STANLEY...HUGHES AND
SOUTHWESTERN HYDE COUNTIES...

AT 936 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CANNING...OR
19 MILES EAST OF PIERRE...MOVING EAST AT 50 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN SULLY...SOUTHEASTERN STANLEY...HUGHES AND SOUTHWESTERN
HYDE COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4450 10040 4476 9989 4429 9966 4423 10029
TIME...MOT...LOC 0236Z 258DEG 52KT 4439 9993 

HAIL...1.00IN
WIND...60MPH
 
$$

MOHR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:09 PM CDT, 5 hours 54 minutes earlier.

Area forecast discussion, Jul 16, 3:09 PM CDT, 5 hours 54 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
309 PM CDT SAT JUL 16 2016

.SHORT TERM...(This Evening through Monday Night)
Issued at 304 PM CDT SAT JUL 16 2016

The potential for severe storms from now through 9Z will be the main
forecast challenge. Currently, a fairly impressive upper level jet
streak is moving across the region. This jet, combined with a
shortwave over North Dakota is producing convection along Highway
212 in central SD. These storms have been marginally severe at times
with gusty winds and small hail possible. These storms should
progress eastward through late this afternoon, possibly becoming
stronger. Additional storms have been ongoing all day over western
North Dakota. Several CAMS suggest these storms will eventually
track southeastward across northeast SD and western MN later
tonight. Damaging winds will be the main threat with these storms.

There is the potential for additional thunderstorms between 3-9Z
south of Highway 212 or closer to Highway 14. Current water vapor
suggests a shortwave is currently crossing Wyoming. This shortwave
should reach SD after 0Z, which should initiate elevated
convection. DCAPE is fairly high, based on the NAM, which suggests
damaging winds.

The rest of the short term looks dry with seasonal temperatures
thanks to a surface high pressure.

.LONG TERM...(Tuesday through Saturday)
Issued at 304 PM CDT SAT JUL 16 2016

The extended is still looking warm, at least at the start, with
scattered chances for showers and thunderstorms. A ridge over the
region on Tuesday will build further on Wednesday. Tuesday and
Wednesday will also see good mixing at the sfc ahead of a sfc low
moving off the Rockies. For this reason, bumped temps up above
Superblend on Wednesday. The current forecast calls for temps 100 or
in the southwestern cwa near Pierre. It is possible areas as far
east as the James River could see temps soar to 100 on Wednesday.

On Thursday, decided to stick with slightly cooler temps in the 90s.
An upper low will be moving through North Dakota through the day.
This system, coupled with a sfc low over South Dakota that will keep
winds from mixing efficietly, could result in suppressed upper level
temps and clouds especially across the northern tier counties of SD.

Temps will cool into the 80s to lower 90s for the end of the week as
the upper trough trails to the east. There is no definitive period
for tstorms. Best chances may come across eastern SD and west
central MN as the upper trough shifts east Thu night. Another weak
sfc low may bring additional chances across the I-90 corridor
Saturday night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1227 PM CDT SAT JUL 16 2016

VFR conditions are expected through the period except in or near
thunderstorms. The storm forecast is still uncertain at this time.
Only have a VCTS mention at KATY this evening for now. May need
to add a mention in at either KMBG or KABR by the 0z TAF issuance
for storms occurring between 0z and 9z.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

SHORT TERM...SD
LONG TERM...Wise
AVIATION...Wise
Hazardous weather outlook, Jul 16, 4:35 AM CDT, 16 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
435 AM CDT SAT JUL 16 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-170945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
435 AM CDT SAT JUL 16 2016 /335 AM MDT SAT JUL 16 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THE FORECAST AREA IS UNDER A SLIGHT RISK FOR SEVERE WEATHER THIS
AFTERNOON AND EVENING. THE ENVIRONMENT IS FAVORABLE FOR SEVERE
STORMS WITH A RISK FOR HAIL...STRONG WINDS...AND POSSIBLY A
TORNADO OR TWO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A HEAT WAVE IS EXPECTED TO DEVELOP ACROSS THE PLAINS AND MIDWEST
FOR NEXT WEEK. TEMPERATURES WILL PEAK AT OR ABOVE THE CENTURY MARK
BY THE MIDDLE OF THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVITY IS POSSIBLE THIS AFTERNOON AND EVENING.

CONNELLY

In the hours before

Local storm report, Jul 16, 8:05 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
805 PM CDT SAT JUL 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             2 SSW RAYMOND           44.88N 97.95W
07/16/2016  E1.00 INCH       CLARK              SD   LAW ENFORCEMENT

            .

&&

RV
Local storm report, Jul 16, 8:21 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
821 PM CDT SAT JUL 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 PM     HAIL             3 S CLARK               44.84N 97.73W
07/16/2016  E1.75 INCH       CLARK              SD   LAW ENFORCEMENT

            .

&&

RV
Local storm report, Jul 16, 8:25 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
825 PM CDT SAT JUL 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     FUNNEL CLOUD     3 S CLARK               44.84N 97.73W
07/16/2016                   CLARK              SD   LAW ENFORCEMENT

            .

&&

RV
Local storm report, Jul 16, 8:26 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
826 PM CDT SAT JUL 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     TORNADO          7 S CLARK               44.78N 97.73W
07/16/2016                   CLARK              SD   LAW ENFORCEMENT

            .

&&

RV
Local storm report, Jul 16, 8:31 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
831 PM CDT SAT JUL 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             5 S CLARK               44.80N 97.73W
07/16/2016  E2.50 INCH       CLARK              SD   STORM CHASER

            .

&&

RV
Local storm report, Jul 16, 9:03 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
903 PM CDT SAT JUL 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             3 ESE NAPLES            44.76N 97.46W
07/16/2016  E1.75 INCH       HAMLIN             SD   LAW ENFORCEMENT

            .

&&

RV

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 7:33 PM CDTSevere Thunderstorm WarningABRRoberts27 min
Jul 16, 7:35 PM CDTSevere Thunderstorm WarningABRClark40 min
Jul 16, 7:40 PM CDTTornado WarningABRClark, Spink23 min
Jul 16, 8:07 PM CDTSevere Thunderstorm WarningABRClark, Codington, Hamlin38 min
Jul 16, 8:15 PM CDTTornado WarningABRClark30 min
Jul 16, 8:25 PM CDTSevere Thunderstorm WarningABRCorson50 min
Jul 16, 8:30 PM CDTTornado WarningABRClark, Hamlin30 min
Jul 16, 8:50 PM CDTSevere Thunderstorm WarningABRCorson, Dewey40 min
Jul 16, 8:55 PM CDTSevere Thunderstorm WarningABRClark, Codington, Hamlin65 min
Jul 16, 9:23 PM CDTSevere Thunderstorm WarningABRDeuel, Hamlin52 min
Jul 16, 9:50 PM CDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, Edmunds, Faulk, McPherson and 2 more40 min
Jul 16, 10:30 PM CDTSevere Thunderstorm WarningABRBrown, Campbell, Edmunds, Faulk, McPherson, Potter and 2 more60 min
Jul 16, 10:34 PM CDTSevere Thunderstorm WarningABRDeuel, Hamlin15 min
Jul 16, 11:09 PM CDTSevere Thunderstorm WarningABRBrown, Edmunds, Faulk, McPherson, Spink66 min
Jul 16, 11:39 PM CDTSevere Thunderstorm WarningABRDeuel21 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.